Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Primitive elements and one relation algebras


Author: Catherine Aust
Journal: Trans. Amer. Math. Soc. 193 (1974), 375-387
MSC: Primary 08A15
DOI: https://doi.org/10.1090/S0002-9947-1974-0344176-2
MathSciNet review: 0344176
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let F be a free algebra in a variety V. An element p of F is called primitive if it is contained in some free generating set for F. In 1936, J. H. C. Whitehead proved that a group with generators $ {g_1}, \ldots ,{g_n}$ and one relation $ r = 1$ is free if and only if the relator r is primitive in the free group on $ {g_1}, \ldots ,{g_n}$. In tnis paper, tne question of whether there is an analogous theorem for other varieties is considered. A necessary and sufficient condition that a finitely generated, one relation algebra be free is proved for any Schreier variety of nonassociative linear algebras and for any variety defined by balanced identities. An identity $ u({x_1}, \ldots ,{x_n}) = v({x_1}, \ldots ,{x_n})$ is called balanced if each of u and v has the same length and number of occurrences of each $ {x_i}$. General sufficiency conditions that a finitely generated, one relation algebra be free are given, and all of the known results analogous to the Whitehead theorem are shown to be equivalent to a general necessary condition. Also an algebraic proof of Whitehead's theorem is outlined to suggest the line of argument for other varieties.


References [Enhancements On Off] (What's this?)

  • [1] V. D. Belousov, Balanced identities in quasigroups, Mat. Sb. 70 (112) (1966), 55-97. (Russian) MR 34 #2757. MR 0202898 (34:2757)
  • [2] P. M. Cohn, Universal algebra, Harper and Row, New York, 1965. MR 31 #224. MR 0175948 (31:224)
  • [3] T. Evans, The word problem for abstract algebras, J. London Math. Soc. 26 (1951), 64-71. MR 12, 475. MR 0038958 (12:475c)
  • [4] -, Finitely presented loops, lattices, etc. are hopfian, J. London Math. Soc. 44 (1969), 551-552. MR 38 #5975. MR 0237694 (38:5975)
  • [5] -, Schreier varieties of semigroups, Math. Z. 112 (1969), 296-299. MR 40 #2776. MR 0249531 (40:2776)
  • [6] -, The lattice of semigroup varieties, Semigroup Forum 2 (1971), no. 1, 1-43. MR 44 #1753. MR 0284528 (44:1753)
  • [7] B. Jonsson and A. Tarski, On two properties of free algebras, Math. Scand. 9 (1961), 95-101. MR 23 #A3695. MR 0126399 (23:A3695)
  • [8] G. P. Kukin, Primitive elements of free Lie algebras, Algebra i Logika 9 (1970), 458-472. MR 44 #1708. MR 0284483 (44:1708)
  • [9] A. G. Kuros, Nonassociative free algebras and free products of algebras, Mat. Sb. 20 (62) (1947), 239-262. (Russian) MR 9, 5. MR 0020986 (9:5e)
  • [10] J. Lewin, On Schreier varieties of linear algebras, Trans. Amer. Math. Soc. 132 (1968), 553-562. MR 37 #262. MR 0224663 (37:262)
  • [11] W. Magnus, A. Karrass and D. Solitar, Combinatorial group theory: Presentations of groups in terms of generators and relations, Pure and Appl. Math., vol. 13, Interscience, New York, 1966. MR 34 #7617. MR 0207802 (34:7617)
  • [12] A. I. Sirsov, On subalgebras of free Lie algebras, Mat. Sb. 33 (75) (1953), 441-452. (Russian) MR 15, 596. MR 0059892 (15:596d)
  • [13] -, On subalgebras of free commutative and free anticommutative algebras, Mat. Sb. 34 (76) (1954), 81-88. (Russian) MR 15, 929. MR 0062112 (15:929b)
  • [14] J. H. C. Whitehead, On equivalent sets of elements in a free group, Ann. of Math. 37 (1936), 782-800. MR 1503309
  • [15] E. Witt, Die Unterringe der freien Lieschen Ringe, Math. Z. 64 (1956), 195-216. MR 17, 1050. MR 0077525 (17:1050a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 08A15

Retrieve articles in all journals with MSC: 08A15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1974-0344176-2
Keywords: Primitive element, free algebra, one relation algebra, elementary transformation, Schreier variety of nonassociative linear algebras, balanced identity, balanced variety
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society